• Logo
  • SBMUJournals

Abortion Induced by Peganum Harmala Ingestion in a Pregnant Woman: A Case Report and Literature Review

Maryam Vahabzadeh, Ali Banagozar Mohammadi, Mohammad Delirrad
46

Views

PDF

Abstract

Background: Peganum harmala is a medicinal plant used in Iran and other countries. Many therapeutic effects have been described for this plant; it is insect repellant, disinfectant, antimicrobial, sedative, analgesic, anti-inflammatory, emetic, and abortifacient. Roots and seeds are medicinally-active parts of the plant containing some β-carboline and quinazoline alkaloids, which are responsible for its pharmacological and toxicological effects. Poisoning with high doses of Peganum harmala can be life-threatening.
Case Report: We reported a 31-year old woman with an unwanted pregnancy, who ingested 1 glass of Peganum harmala seeds to induce abortion. On admission, she had severe nausea and vomiting, mild abdominal pain, and stable vital signs. Physical examination was unremarkable, and the leukocytosis was the only abnormal laboratory finding. The patient underwent nasogastric tube insertion, gastric lavage, as well as the administration of activated charcoal. Although she left the hospital on self-consent, further follow-up revealed that she had a spontaneous abortion without any complications.
Conclusion: Although most cases of Peganum harmala intoxication can be managed successfully, this poisoning led to abortion in our case. Physicians working in Iran and other regions, where Peganum harmala is used as traditional medicine, must be aware of its toxicity for the early diagnosis and management.

 


Keywords

Peganum harmala, Poisoning, Induced abortion, Pregnancy, Pregnant woman

References

Chevallier A. Encyclopedia of herbal medicine, 3rd edition. London: DK Publishing; 2016.

Frison G, Favretto D, Zancanaro F, Fazzin G, Ferrara SD. A case of beta-carboline alkaloid intoxication following ingestion of Peganum harmala seed extract. Forensic Science International. 2008; 179(2-3):e37-43. [DOI:10.1016/j.forsciint.2008.05.003] [PMID]

Achour S, Rhalem N, Khattabi A, Lofti H, Mokhtari A, Soulaymani A, et al. [Peganum harmala L. poisoning in Morocco: about 200 cases (Spanish)]. Therapies. 2012; 67(1):53-8. [DOI:10.2515/therapie/2012003] [PMID]

Mina CN, Farzaei MH, Gholamreza A. Medicinal properties of Peganum harmala L. in traditional Iranian medicine and modern phytotherapy: A review. Journal of Traditional Chinese Medicine. 2015; 35(1):104-9. [DOI:10.1016/S0254-6272(15)30016-9]

Yuruktumen A, Karaduman S, Bengi F, Fowler J. Syrian rue tea: A recipe for disaster. Clinical Toxicology (Philadelphia). 2008; 46(8):749-52. [DOI:10.1080/15563650701323205] [PMID]

Mahmoudian M, Jalipour H, Salehian Dardashti P. Toxicity of Peganum harmala: Review and a case report. Iranian Journal of Pharmacology and Therapeutics. 2006; 1(1):1-4.

Berdai MA, Labib S, Harandou M. Peganum harmala L. intoxication in a pregnant woman. Case Reports in Emergency Medicine. 2014; 2014:783236. [DOI:10.1155/2014/783236] [PMID] [PMCID]

Sadr Mohammadi R, Bidaki R, Mirdrikvand F, Mostafavi Yazdi SN, Yazdian Anari P. Peganum harmala (aspand) intoxication: A case report. Emergency (Tehran). 2016; 4(2):106-7. [PMID] [PMCID]

Moshiri M, Etemad L, Javidi S, Alizadeh A. Peganum harmala intoxication: A case report. Avicenna Journal of Phytomedicine. 2013; 3(3):288-92. [PMID] [PMCID]

Moloudizargari M, Mikaili P, Aghajanshakeri S, Asghari MH, Shayegh J. Pharmacological and therapeutic effects of Peganum harmala and its main alkaloids. Pharmacognosy Reviews. 2013; 7(14):199-212. [DOI:10.4103/0973-7847.120524] [PMID] [PMCID]

Amiri MS, Joharchi MR. Ethnobotanical investigation of traditional medicinal plants commercialized in the markets of Mashhad, Iran. Avicenna Journal of Phytomedicine. 2013; 3(3):254-71. [DOI:10.22038/AJP.2013.487]

Peganum (MeSH Unique ID: D032443). MeSH. [Internet]. Bethesda (MD): National Library of Medicine (US), National Center for Biotechnology Information [Internet]. 2003 [updated 2017 November 10].

Hoffman RS, Howland MA, Lewin NA, Nelson LS, Goldfrank LR. Goldfrank’s Toxicologic Emergencies, 10th edition. New York: McGraw-Hill Education; 2014.

Shannon MW, Borron SW, Burns MJ, Haddad LM, Winchester JF. Haddad and Winchester’s clinical management of poisoning and drug overdose. 4th edition. Philadelphia: Saunders/Elsevier; 2007.

Olson KR. Poisoning and drug overdose, 6th edition. New York: McGraw-Hill Education; 2011.

Brent J, Burkhart K, Dargan P, Hatten B, Megarbane B, Palmer R, White J. Critical care toxicology: Diagnosis and management of the critically poisoned patient. 2nd edition. Switzerland: Springer International Publishing; 2017. [DOI:10.1007/978-3-319-17900-1_186]

Hamouda C, Amamou M, Thabet H, Yacoub M, Hedhili A, Bescharnia F, et al. Plant poisonings from herbal medication admitted to a Tunisian toxicologic intensive care unit, 1983-1998. Veterinary and Human Toxicology. 2000; 42(3):137-41. [PMID]

Sharma AN, Hoffman RJ. Toxin-related seizures. Emergency Medicine Clinics of North America. 2011; 29(1):125-39. [DOI:10.1016/j.emc.2010.08.011] [PMID]




DOI: https://doi.org/10.32598/ijmtfm.v9i3.25910